Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society since 1960 (published as Mathematical Tables and other Aids to Computation 1943-1959), Mathematics of Computation is devoted to research articles of the highest quality in computational mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.78.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Quadratic forms that represent almost the same primes
HTML articles powered by AMS MathViewer

by John Voight PDF
Math. Comp. 76 (2007), 1589-1617 Request permission


Jagy and Kaplansky exhibited a table of $68$ pairs of positive definite binary quadratic forms that represent the same odd primes and conjectured that their list is complete outside of “trivial” pairs. In this article, we confirm their conjecture, and in fact find all pairs of such forms that represent the same primes outside of a finite set.
  • A. I. Borevich and I. R. Shafarevich, Number theory, Pure and Applied Mathematics, Vol. 20, Academic Press, New York-London, 1966. Translated from the Russian by Newcomb Greenleaf. MR 0195803
  • S. Chowla, An extension of Heilbronn’s class number theorem, Quart. J. Math. Oxford Ser. 5 (1934), 304–307.
  • David A. Cox, Primes of the form $x^2 + ny^2$, A Wiley-Interscience Publication, John Wiley & Sons, Inc., New York, 1989. Fermat, class field theory and complex multiplication. MR 1028322
  • Harold Davenport, Multiplicative number theory, 3rd ed., Graduate Texts in Mathematics, vol. 74, Springer-Verlag, New York, 2000. Revised and with a preface by Hugh L. Montgomery. MR 1790423
  • Gerald J. Janusz, Algebraic number fields, 2nd ed., Graduate Studies in Mathematics, vol. 7, American Mathematical Society, Providence, RI, 1996. MR 1362545, DOI 10.1090/gsm/007
  • William C. Jagy and Irving Kaplansky, Positive definite binary quadratic forms that represent the same primes, preprint.
  • Serge Lang, Algebraic number theory, 2nd ed., Graduate Texts in Mathematics, vol. 110, Springer-Verlag, New York, 1994. MR 1282723, DOI 10.1007/978-1-4612-0853-2
  • Stéphane Louboutin, Minorations (sous l’hypothèse de Riemann généralisée) des nombres de classes des corps quadratiques imaginaires. Application, C. R. Acad. Sci. Paris Sér. I Math. 310 (1990), no. 12, 795–800 (French, with English summary). MR 1058499
  • Jürgen Neukirch, Algebraic number theory, Grundlehren der mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 322, Springer-Verlag, Berlin, 1999. Translated from the 1992 German original and with a note by Norbert Schappacher; With a foreword by G. Harder. MR 1697859, DOI 10.1007/978-3-662-03983-0
  • C.L. Siegel, Über die Classenzahl quadratischer Zahlkörper, Acta Arith. 1 (1935), 83–86.
  • Tikao Tatuzawa, On a theorem of Siegel, Jpn. J. Math. 21 (1951), 163–178 (1952). MR 51262, DOI 10.4099/jjm1924.21.0_{1}63
  • Lawrence C. Washington, Introduction to cyclotomic fields, 2nd ed., Graduate Texts in Mathematics, vol. 83, Springer-Verlag, New York, 1997. MR 1421575, DOI 10.1007/978-1-4612-1934-7
  • P. J. Weinberger, Exponents of the class groups of complex quadratic fields, Acta Arith. 22 (1973), 117–124. MR 313221, DOI 10.4064/aa-22-2-117-124
Similar Articles
  • Retrieve articles in Mathematics of Computation with MSC (2000): 11E12, 11E16, 11R11
  • Retrieve articles in all journals with MSC (2000): 11E12, 11E16, 11R11
Additional Information
  • John Voight
  • Affiliation: Department of Mathematics, University of California, Berkeley, Berkeley, California 94720
  • Address at time of publication: Institute for Mathematics and its Applications, 400 Lind Hall, 237 Church Street, University of Minnesota, Minneapolis, Minnesota 55455
  • MR Author ID: 727424
  • ORCID: 0000-0001-7494-8732
  • Email:
  • Received by editor(s): September 16, 2005
  • Received by editor(s) in revised form: July 25, 2006
  • Published electronically: February 19, 2007
  • Additional Notes: The author’s research was partially supported by an NSF Graduate Fellowship. The author would like to thank Hendrik Lenstra, Peter Stevenhagen, and the reviewer for their helpful comments, as well as William Stein and the MECCAH cluster for computer time
  • © Copyright 2007 American Mathematical Society
    The copyright for this article reverts to public domain 28 years after publication.
  • Journal: Math. Comp. 76 (2007), 1589-1617
  • MSC (2000): Primary 11E12; Secondary 11E16, 11R11
  • DOI:
  • MathSciNet review: 2299790